Papers

Drug points: Generalised pruritus associated with amlodipine

BMJ 1997; 315 doi: https://doi.org/10.1136/bmj.315.7106.463a (Published 23 August 1997) Cite this as: BMJ 1997;315:463
  1. S Ormea,
  2. D da Costaa
  1. a Northern General Hospital, Sheffield S5 7AU, A Messenger, Royal Hallamshire Hospital, Sheffield S10 2JF

    Amlodipine is a calcium antagonist of the dihydropyridine class. In common with other agents in this class it can cause flushing and peripheral oedema.1 2 Erythema multiforme has been reported after amlodipine was substituted for nifedipine.3 We report two cases of generalised pruritus secondary to amlodipine treatment in patients without objective evidence of skin disease.

    A 59 year old woman was diagnosed as being hypertensive in 1994; she started treatment with bendrofluazide 2.5 mg. Suboptimal control of blood pressure led to the addition of atenolol 50 mg daily. Subsequently, amlodipine was added as third line treatment. Within 24 hours she complained of generalised itching. Examination of her skin showed nothing abnormal, and a full haematological and biochemical profile including thyroid function tests and measurement of random blood glucose concentration gave results within normal limits. The possibility of an adverse drug reaction was raised; amlodipine treatment was discontinued, and her pruritus resolved in 24 hours.

    A 69 year old man who had non-insulin dependent diabetes mellitus and peripheral vascular disease and was not receiving drug treatment was noted to be persistently hypertensive. Treatment with amlodipine 5 mg daily was therefore started. Within 24 hours he developed severe generalised pruritus. A full haematological and biochemical profile including thyroid function tests and measurement of random blood glucose concentration gave results within normal limits, and examination of his skin showed nothing abnormal. Amlodipine treatment was discontinued, and within 24 hours his itching had subsided.

    Generalised pruritus is a common symptom that may be associated with both cutaneous and systemic diseases.4 Itching may also occur as an adverse drug reaction. To our knowledge, generalised pruritus caused by amlodipine has been reported only once, but it was associated with a maculopapular rash and the patient had developed a similar reaction to diltiazem.5 By June 1996, however, the Committee on Safety of Medicines had received 48 reports of generalised pruritus with this drug (personal communication), and we believe that this shows the need to consider drug treatment as a possible cause of this potentially disabling symptom.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract